Taking NSAIDs? Protect Your Tummy
You can reduce the risk of stomach problems when taking pain relievers -- but there are no guarantees.
By Jeanie Lerche Davis
Reviewed By Charlotte Grayson
Nearly every arthritis sufferer has taken a traditional painkiller like aspirin or Aleve. They are a great solution for relieving pain and inflammation, but there's a definite downside. These drugs often lead to more trouble including upset stomach and bleeding ulcers.
These drugs can bother the GI tract in a number of different ways, says Robert Hoffman, MD, chief of rheumatology at the University of Miami Miller School of Medicine. "Gastritis, esophageal reflux disease [heartburn or GERD], and bleeding ulcers are all problems that can develop from NSAIDs."
Though there are a few things you can do to reduce stomach upsets, there are no guarantees that serious problems won't develop - serious enough to mean hospitalization and even death, he adds. Older people with other medical problems are at especially increased risk.
"If you're taking NSAIDS on a chronic basis, there's a very high percentage risk that you will develop significant symptoms," says Hoffman. The bottom line: "Don't treat an arthritis problem on your own. See a doctor."
To keep yourself safe:
Use short term only. The FDA advises that over-the-counter NSAIDS be taken only for 10 days or so. Some people can control their pain this way, with no serious risks.
Take with food and water. Taking painkillers with a glass of water and a bit of food seems to ease stomach upsets. Sometimes taking an NSAID with an antacid or calcium supplement can help.
Stop bad habits. Alcohol and cigarette smoking will up your risk of stomach problems.
Change time of day. Taking an NSAID in the afternoon or evening sometimes eases stomach upsets.
Check with your pharmacist. Are you taking other medications besides an NSAID? Some medications taken together can increase your risk of side effects. For instance, a blood thinner like Coumadin plus an NSAID can increase your risk of bleeding. Talk with your pharmacist or a doctor if you're taking another medication and an NSAID.
Know symptoms of trouble. "Sour stomach, abdominal pain, dark stools, bright blood in stools, and passing out -- these are all symptoms of problems like stomach ulcers," says Hoffman. However, many people don't have any symptoms even though they have serious or life-threatening bleeding, he adds. Another symptom is vomiting blood or material that looks like coffee grounds.
See a doctor for chronic pain. If you need extended relief for ongoing arthritis pain, get yourself to a doctor. That's the only way to really know if you have symptoms of stomach problems. Some patients are candidates for the Cox-inhibitor Celebrex or one of several prescription drugs called "selective" NSAIDs like Salsalate or Voltaren. Studies show that these drugs may cause fewer GI problems. Certain forms of arthritis could be treated with steroids or other specific treatments. Also, certain non-NSAID painkillers like Tylenol (acetaminophen) appear to be safe when taken under a doctor's supervision for some forms of arthritis.
Consider a second medication. Taking a second drug can reduce your risk of side effects related to traditional NSAIDs, says Hoffman. Among the options: an acid-blocking drug like Prilosec; an acid-reducing drug like Zantac; a histamine blocker like Tagamet; or an ulcer-preventive drug like Cytotec. A few combination drugs do include an NSAID plus a stomach-protective drug; these are available by prescription only.
Published June 2005.
SOURCES: Robert Hoffman, MD, chief of rheumatology, University of Miami Miller School of Medicine. Arthritis Today's Drug Guide 2005. WebMD Medical News: "NSAID Pain Drugs Injure Small Intestine."
©1996-2005 WebMD Inc. All rights reserved.
Last Editorial Review: 6/8/2005 8:08:27 PM
Get the latest health and medical information delivered direct to your inbox FREE!